Format

Send to

Choose Destination
B-ENT. 2011;7(2):127-30.

Clarithromycin induced reversible sensorineural hearing loss.

Author information

1
ENT Department of General Hospital of Nikea, Piraeus, Greece.

Abstract

OBJECTIVE:

We present a rare case of reversible sensorineural hearing loss caused by clarithromycin.

METHODS:

We present a case report of hearing loss following clarithromycin administration; we also review the current literature and case reports concerning macrolides and, in particular, clarithromycin induced hearing loss.

RESULTS:

A young pregnant woman presented with sensorineural hearing loss after clarithromycin intake. The subject's hearing returned to normal limits after drug discontinuation and short-term treatment with low dose steroids.

CONCLUSION:

Newer macrolides are considered to be safer regarding ototoxic effects, and a few cases have been previously described. The present case adds to the body of knowledge concerning clarithromycin ototoxicity. Clinicians should be aware of this rare complication and a thorough otologic history should be established prior to macrolide administration. A baseline audiogram and close observation for patients at higher risk is suggested to identify patients with prior hearing loss and serve as baseline for future reference.

PMID:
21838098
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center